Log in
AF Association
16,838 members19,957 posts

Amiodarone

I am been taken off the ticagrolol and put on Amiodarone hopefully short term.

All the cardiologists I have seen in the past were very reluctant to go down this route as the side effects can be severe. Does anyone else know much about this.

I am 58 and it would seem it's more commonly used in older people.

22 Replies
oldestnewest

Amiodarone is known as the Domestos of anti arrhythmic drugs and is usually the last resort other than for short term use (up to six months maybe) often either side of ablation or cardioversion.

Bob

2 likes
Reply

I've been on Amiodarone for almost 4 years now and have not seen any real side effects BUT that in no way lessens the fact that its a really toxic anti-arrhythmic. That being said I have halved my dose in the last 2 months and seen no problems so between that and an upcoming EP appt I hope to be done with it soon.

I even remember the nurse in the hospital seeing Amiodarone on my chart and looking at me seriously and telling me to get off it as fast as I could.

Its been a life save for my AF but not one that should be used often or for a long time.

4 likes
Reply

Very, Very surprised to hear you have been on this stuff for so long. Watch your thyroid !

Amiodarone is probably the most effective drug for AF but also the most harmful. Should be used short term only.

1 like
Reply

Yes thats what I was saying in my answer - would definitely like to be off it!

My most recent thyroid test came in slightly under so am having it redone at the moment.

No other drug has been successful at keeping me in rhythm and am quite happy I am down to 100 from 200 over the last few months.

Hopefully I'll ablate and be Amiodarone free soon.

2 likes
Reply

Im sorry to resurrect this post but do you know if Amiodarone pills can be literally cut in half?

Reply

I was on it 2 years ago via a line for 1 week. Keep out of the sun, it can turn you a bluey colour. Very toxic, get off as soon as you can.

Lal

2 likes
Reply

I'm 36 had ablation in March this yr and was put on amiodarone in Dec 14 just before my op. Have to say I read about the severe side effects but have experienced none although I'm on a low dose. Anyway NSR since March and see EP in June so hoping to be taken off it soon....Good luck

1 like
Reply

My sister who also suffers from this malady has been on this drug for 6 months, she went shopping this morning and withdrew money from the ATM, and walked away forgetting she had withdrawn money, needless to say I advised her to see her doctor ASAP. Some low life took the money and kept it, but the disturbing thing is she is still working and needs to be alert, she is nowhere near alert, ditzy comes to mind. One bad drug, me I take Verapamil 240 mg, and it has managed to keep me in SR for 2 months after visiting the hospital every 2 weeks. I have my next ablation in 6 weeks and hope to throw most of the drugs.

Reply

As others have said, this is regarded very much as a short-term medication. I was on it for about two months and as it wasn't working, was taken off it again. The main side effect that I experienced were really bad night sweats - such that I often had to put on fresh pyjamas in the middle of the night. Hope all goes well for you.

Reply

I was on it for over 8 years. Apart from the sensitivity to sun which has been mentioned, it affected my eyes leaving deposits in the corneas. This eventually caused me to have to stop taking it and eventually the deposits cleared. But otherwise it worked well. Make sure you have your eyes tested regularly - at least every 12 months and every 6 months if you're diabetic and tell the optician you're on it.

Hope that it's just a short term solution and that it works for you

Lance

1 like
Reply

I had it ten years ago and it upset my thyroid quite badly. You should have a regular thyroid test.

Reply

I was advised to go on it prior to a cardioversion. Having read about the toxic effects I decided against. My GP said it was the best decision I could have made. He said cardiologists only see what it does for arrhythmia and not the effects afterwards that GPs and oneself have to deal with. Stay clear of it.

1 like
Reply

I managed it for a whole 36 hours in hospital before the consultant took me off it as it was affecting me so badly. Conversely Dromedarone and Sotalol both worked for me, though these have other side-effects and are equally unpopular. But we are all different and if they've put you on aminodarone it shows you really need something.

Reply

The impact of drugs are very personal. I have been on three anti arrhythmic drugs. The first was Sotalol which was ineffective for me. The second was aminodarone - effective but nasty.It gave me breathing problems. My current drug is Flecainide that I have been on for many years and works in my case.Good luck! Terry

Reply

Hi Lainie. I'm 38 and was diagnosed two and a half years ago with persistent AF as a result of underlying problems. I have had a mitral Valve Repair and 3 ablations, the last one a year ago. Am taking Amiodarone since initialy starting on 1200 mg and I'm now down to 100 mg alternate days. It's not a very nice drug. You can get bluish grey streaks on your face so wear sunblock or moisturiser / make up with an SPF. I have more freckles since and it's not because we have much sun in Ireland!!! Get your eyes tested. Amiodarone lays down in your corneas with a distinctive pattern but you have to tell your optician to check who will send a report to your GP. My optician also advised wearing good sunglasses as my eyes have become sensitive to sunlight - again not much sun here!! It may upset your stomach initially making you nauseous so ask for some anti nausea drugs. I found Maxalon quite good. And it passes after a week or two. Also I've found that my skin is quite dry so plaster on the body lotion! Also if you have thyroid issues- I have hypothyroidism - it completely messes with your thyroxine so it might not be any harm to get yours tested! My EP did say that there can be lung issues also but I seem to be tolerating it. I hope you won't have to take it for long but sometimes it's a necessary evil. Take care and just know that you are not alone in this. Emma x

1 like
Reply

Bless you Emma your so young to be darling with all this.

Reading all the bad press about Amiodarone I have decided not to take it.

I already get Asthma although not for a long time, I cant even contemplate any of these side effects I will stick with the low dose bisoprolol when I have an episode and they are putting me back on Warfarin which is the main thing for me. I am very reluctant to have a second ablation but I,m on the list it worries me how it will effect my heart in years to come having all this drastic treatment.

Best wishes Elaine xx

Reply

I went on Amiodarone for seven months after my AF/AFL went pear shaped last summer, getting off it as soon as possible was my main motivation for having an ablation in the end. That said, I was lucky, I didn't have any bother except that I noticed I was a bit more sensitive to the sun about a month after I came off it. It can take several months to fully clear out of your system apparently.

When I was in last Sunday they gave me IV Digoxin, that knocked it on the head in a couple of minutes, quicker than anything I've had.

Reply

Amiodarone is a very powerful drug(Poison). Whilst effective it soaks every cell in your body and remains in the system a long time. If you go on it, have regular blood tests to check all major organs. Keep a close watch on eyes, thyroid & skin. Never go out in the sun unprotected, Don't just rely on sun-screen and wear UV protection clothing. Use short term only 6 -12 months.

Reply

Make sure that you have regular blood tests for liver function. If you get a persistent light non-productive cough, ask the GP to listen to your chest. If you hear a crackle sound at the bottom of an exhale, you need to see a GP and get a chest x-ray really quickly. Not many people get that reaction - I did - but you need to move fast as it can be a sign of inflammation in the lungs. If the x-ray shows consolidation in the lung(s) clinicians tend to treat it as pneumonia and the treatment will not be effective; you'll need to persuade them that it could be pulmonary toxicity / cryptogenic organising pneumonia (COP) that needs treatment by steroids and not just Septrin. I wasn't until I was admitted to hospital for the third time in three months, that COP secondary to dronedarone and amiodarone was diagnosed.

Reply

Hi there ,yes i was on amiodarone for 1 year but found it difficult i put on loads of wait and couldnt go out in the sun also my eyes were very itchy .the cardiololagist took me off them after my ablation ,hope they sort you out .

Regards POPPEYSTOREY

Reply

I never expected to say it but I am now happily taking Amioderone because nothing else had worked. I prefer to say it is potent and take all the precautions mentioned - blood tests, sun protection. It took 3 months + to be effective. After 3 really difficult years with PAF worsening, I have only had 2 short episodes this year with no after effects. I feel. I have my life back. Planning to reduce the dose after 1 year and will come off it. Worse side effect is I think it has disrupted my sleep patterns. All the best to you.

1 like
Reply

Happy its worked for you but what happens when you stop taking it?? I also worry that to be dependent on amiodarone will end up being a bad thing too. However we are all quite individual in our needs it seems so good luck 🍀

Reply

You may also like...